Objective Antiplatelet medication is required after stent-assisted coil embolization (SACE) to avoid thromboembolic complications. However, there is no consensus on how long the antiplatelet agent should be maintained. We investigate herein the clinical outcomes in patients who discontinued the antiplatelet agent 12 to 24 months after SACE.
Methods We retrieved data from a prospective database for 373 consecutive patients with SACE at 6 institutions who discontinued antiplatelet therapy 12 to 24 months after SACE. We defined thromboembolic complications associated with discontinuation as neurologic or radiographic ischemia that occurred within 6 months after discontinuation of the antiplatelet agent; the lesion had to be correlated with the territory of the stented artery.
Results The mean time of discontinuation of antiplatelet medication was 15.8 ± 4.7 months after SACE (12 to 18 months, n=271; 19 to 24 months, n=102). The most common location of treated aneurysms was the internal carotid artery (n=223; 59.8%). Laser-cut open-cell stent was most commonly applied (n=236; 60.8%), followed by braided closed-cell (n=119; 30.7%) and laser-cut closed-cell (n=33; 8.5%) stent; double stenting was applied in 15 aneurysms. There was no patient with cerebral ischemia related to discontinuation of antiplatelet medications, except for one high-risk patient of the ischemia (0.27%, 95% CI, 0.01% - 1.48%).
Conclusion Our results suggest that it may be safe to discontinue antiplatelet medication after SACE in patients at low risk for ischemia, and that it appears safe to discontinue the agent at approximately 15 months after the procedure. Large cohort-based prospective studies or randomized clinical trials are warranted to confirm these results.
Disclosures Y. Cho: None.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.